Antidepressants may cause symptoms of withdrawal.

20 Under 40 Inspiring Leaders to Watch

|

Healthcare

Millions of people worldwide take antidepressants to help with depression. But as a recent BBC Panorama found, many aren’t aware of the fact that antidepressants can cause withdrawal symptoms when you stop taking them. For some, these symptoms can be severe and long-lasting.

Here’s what you should know.

What causes antidepressant withdrawal?

When we take psychotropic medications such as antidepressants, over time the brain and body adapt to the drug. This process of adaption is often termed physical dependence, which leads to tolerance (lessening effects over time) and withdrawal when stopping. Dependence is different from addiction, which also involves cravings and compulsive use. People do not become addicted to antidepressants.

Most modern antidepressants flood the brain with abnormally high levels of serotonin – a naturally occurring brain chemical that carries messages between nerve cells. Serotonin is involved in many body processes including learning, memory, sleep and sexual function. After even just a few weeks of antidepressant use, our serotonin receptors become less sensitive, meaning that we probably need more serotonin to elicit the same effects.

So, when the drug dose is reduced or stopped, the brain and body “miss” the drug. This is what causes withdrawal symptoms.

Withdrawal can also happen with other psychotropic drugs such as benzodiazepines (used to treat insomnia and seizures), nicotine and caffeine.

What are the symptoms?

Since antidepressants affect multiple organ systems, there’s an array of potential withdrawal symptoms they can cause – both emotional and physical.

Emotional withdrawal symptoms include low mood, anxiety, panic attacks, irritability, anger, crying spells and feeling suicidal. These can occur even in people who have never had these symptoms before – for example, those prescribed antidepressants to treat conditions, such as menopause, that are unrelated to mental health problems.

As these symptoms overlap with those of anxiety and depression, they can easily be mistaken as someone’s underlying mental health condition returning. This can lead people to being advised to continue taking the medication.

Physical withdrawal symptoms can include dizziness, light-headedness, a sensation that things are “not real” (depersonalisation/derealisation), muscle cramps, headaches, insomnia, trouble concentrating, nausea, and brain “zaps” (the feeling of electrical sensations shooting through the head). In severe cases, withdrawal can cause akathisia – defined as “restlessness”, this may feel as though the nervous system is “on fire”.

There are a few ways to distinguish withdrawal symptoms from relapse – the return of a past mental health condition. First, withdrawal symptoms often happen soon (typically days but sometimes weeks) after reducing your antidepressant dosage. Relapse tends to occur after a longer period.

Physical withdrawal symptoms will be distinct from the original condition, and sometimes the emotional symptoms are recognisably different from the symptoms you initially had. These physical and emotional symptoms generally resolve swiftly when you take antidepressants again.

The longer you taken an antidepressant, the more likely you are to experience withdrawal effects.

How long do withdrawal symptoms last?

Many people (including practitioners) believe withdrawal symptoms only last as long as it takes the drug to leave your system – typically, days or weeks.

But symptoms are caused by a difference between the amount of drug your brain has become accustomed to, and the amount in your system. As such, they can last as long as it takes the brain to become re-accustomed to lower levels of the drug – possibly until the sensitivity of serotonin receptors has recovered.

Brain changes in response to antidepressants can persist for years. Clinical studies have also shown that antidepressant withdrawal symptoms can last for weeks, months and, in some people, years. A recent trial showed that in patients who stopped antidepressants after two years of use, withdrawal symptoms lasted an average of nine months.

Does withdrawal only happen with long-term use?

The longer you take an antidepressant, the more likely you are to experience withdrawal effects – and the more likely they are to be severe.

One patient survey found only a small minority experienced withdrawal after taking the drug for a few months. But more than half who’d taken antidepressants longer than three years experienced withdrawal – of which, half reported moderate or severe symptoms.

However, withdrawal symptoms have also been observed in people taking antidepressants for only 4-6 weeks – and more rarely, after only days of use.

How should you stop antidepressants?

For a long time, guidelines have suggested that antidepressants can be stopped in four weeks. The most common approach doctors use is halving the dose for two weeks, then halving the dose again (often by taking a tablet every second day) for two weeks, before stopping.

While some patients can tolerate this, we know that for many long-term antidepressant users, this approach produces intolerable withdrawal symptoms that can make it impossible to stop these drugs.

More recent guidance from the Royal College of Psychiatrists and National Institute for Health and Care Excellence (Nice) recommends that people who experience withdrawal should taper off more gradually over months – and for some, years. This should be adjusted depending on the person and their symptoms.

The latest guidance also advises using “hyperbolic tapering”, in which reductions are made by small increments. The last few milligrams of these drugs are the hardest to come off, so need to be reduced particularly carefully. To do this, patients would need very small doses of medications – much smaller than most available tablets, which is why liquid versions are recommended by Nice.

There are many reasons why a person may choose to start antidepressants. But it’s important people are made aware of the risk of withdrawal effects, so they can make an informed decision.

White-01-01